Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Corneal Endothelial Abnormalities Associated With Thalidomide Toxicity

Srinivasan, Sathish FRCSED, MRCOPHTH*; Perez-Gomez, Inma MSC, PHD, MRCOPTOM, FAAO; O’Donnell, Clare PHD, MRCOPTOM, FAAO; Batterbury, Mark FRCS, FRCOPHTH*

doi: 10.1097/01.ico.0000133998.45262.ca
Case Reports
Buy

Purpose: To describe bilateral corneal endothelial abnormalities associated with thalidomide toxicity.

Methods: Observational case report.

Results: A 30-year-old man, born with bilateral hypoplastic upper limb defects (phocomelia) caused by thalidomide toxicity, presented with bilateral symmetrical corneal endothelial changes resembling guttata without corneal edema. Pachymetry, specular microscopy, and confocal microscopy were performed. Biomicroscopy findings over a 10-year follow-up showed no changes.

Conclusions: Nonprogressive bilateral corneal endothelial changes resembling cornea guttata should possibly be included in the ocular manifestations of thalidomide toxicity. We postulate that thalidomide may have affected the migration and development of the mesenchymal neural crest cells, which are the developmental precursors of the corneal endothelium and stroma.

From the *St. Paul’s Eye Unit, Royal Liverpool and Broadgreen University Hospitals, NHS Trust, Liverpool, England; and †Department of Optometry and Neuroscience, University of Manchester Institute of Science and Technology, Manchester, England.

Received for publication November 5, 2003; revision received March 25, 2004; accepted March 30, 2004.

Reprints: Sathish Srinivasan, St. Paul’s Eye Unit, 8Z Link, Royal Liverpool University Hospital, Prescot Street, Liverpool L7 8XP, UK (e-mail: sathish@tiscali.co.uk).

© 2005 Lippincott Williams & Wilkins, Inc.